MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0104
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance the smart coil out of its introducer sheath and into the non-penumbra microcatheter, and therefore the smart coil was removed.The procedure was then completed using additional coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly and had offset coil winds.The smart coil was attempted to be advanced through the returned non-penumbra microcatheter.While advancing the smart coil, resistance was encountered as the coil began to bunch up inside the sheath and the device could not be advanced further.Conclusions: evaluation of the returned smart coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, damage such as this may occur.These offset coil winds likely contributed to the resistance experienced and the inability to advance the coil into the non-penumbra microcatheter.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
(b)(4).

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7176580
Report Number3005168196-2018-00089
Device Sequence Number1342601
Product Code HCG
UDI-Device Identifier00814548015507
UDI-Public00814548015507
Combination Product (Y/N)Y
Initial Reporter CountryIR
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/11/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/18/2021
Device Catalogue Number400SMTXSFT0104
Device Lot NumberF73220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/11/2017
Supplement Date Received by Manufacturer06/06/2018
01/14/2005
Initial Report FDA Received Date01/09/2018
Supplement Report FDA Received Date06/06/2018
11/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Date Report Sent to FDA01/01/2005